, Volume 11, Issue 4, pp 423-427
Date: 05 Apr 2011

Antiepileptic Drugs and Neurodevelopment: An Update

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

In utero exposure to some antiepileptic drugs (AEDs) is associated with an increased risk of impaired cognitive development. Specifically, valproate and polytherapy exposure are each associated with an increased risk of cognitive impairment in children compared with other antiepileptic medications. The data regarding the risk to neurocognitive development imposed by maternal use of other AEDs are conflicting or insufficient at this time to draw definitive conclusions. Behavioral dysfunction including autistic spectrum disorder is also associated with maternal use of AEDs during pregnancy. Whether treatment with AEDs during childhood permanently affects cognitive neurodevelopment is yet to be determined.